Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 102, NWS Milwaukee, WI

December 18, 2018

NWS Milwaukee, WI issued this small craft advisory at Dec 18, 2018, 2:20 AM CST. It took effect at Dec 18, 2018, 12:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2018, 2:20 AM CST (08:20 UTC)
In effect from
Dec 18, 2018, 12:00 PM CST
Expired
Dec 19, 2018, 3:00 AM CST
In force
15 hr
Issued by
NWS Milwaukee, WI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 11:46 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Dec 17, 11:46 PM CST, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1146 PM CST Mon Dec 17 2018

.UPDATE...

Quiet weather is expected overnight with mostly clear skies. No
significant changes to the forecast are anticipated.

&&

.AVIATION(06Z TAFS)...

VFR conditions are expected tonight through Tuesday as high
pressure exits to the east. Southerly winds will be on the breezy
side Tue afternoon into Tue night. Looks like borderline low level
wind shear conditions Tue evening and overnight. Kept out of the
TAFs for now.

&&

.PREV DISCUSSION... (Issued 842 PM CST Mon Dec 17 2018)

UPDATE...

Forecast is on track.  No changes.

MARINE...

No changes to the previous discussion. Very quiet conditions
through the remainder of the night into early Tuesday morning as
high pressure moves across the area.

Nearshore...Winds will pick up from the south Tuesday morning
after the ridge passes by. Gusts may reach Small Craft Advisory
levels by Tuesday afternoon, lingering into the evening.

Open Waters...Winds will pick up from the south on Tuesday, as
low pressure passes across Canada. There may be a period of south
to southwest wind gusts up to 35 knots across the northern Open
Waters, so a Gale Watch has been posted from late afternoon
Tuesday through the evening.

PREV DISCUSSION... (Issued 509 PM CST Mon Dec 17 2018)

UPDATE...

A quiet night. Main forecast challenge will be to watch temps
under what looks to be great radiational cooling conditions. No
changes at this time.

AVIATION(00Z TAFS)...

VFR conditions are expected through the TAF period. Look for
southerly winds to increase by Tuesday afternoon with low level
wind shear a potential toward evening.

PREV DISCUSSION... (Issued 310 PM CST MON DEC 17 2018)

SHORT TERM...

TONIGHT AND TUESDAY - Confidence...High.

Approaching high pressure ridge and associated subsidence will bring
a quiet and chilly night to southern WI. Skies should remain clear
and with light winds in the boundary layer, temperatures should fall
rapidly into the upper teens to lower 20s.  Only patchy shallow
ground fog is possible late tonight in more susceptible areas. A
slightly warmer day is expected on Tuesday.  With more rare, mild
December sunshine expected, increasing south to southwest winds will
carry warmer low level air into the region, resulting in daytime
temps rebounding back into the lower to middle 40s.

TUESDAY NIGHT THROUGH THURSDAY...Forecast Confidence - Medium to
High.

Slowly passing high pressure ridge and dry atmosphere will result in
quiet conditions continuing into Wednesday.  Increasing southerly
winds ahead of approaching amplifying trof will gradually pull
deeper column moisture into southern WI during this period.  Phasing
of northern stream short wave and southern stream upper low over the
southern Plains will result in a passing weak short wave trof across
the area on Thursday, into Thursday evening. Short range guidance in
reasonable agreement on southern stream low pressure rapidly
deepening Thursday night and taking a northeast track into the
eastern TN Valley region by 12Z Friday.  Although moisture increases
ahead of passing trof, synoptic scale lift remains disjointed and
weak, as focus of stronger lift is much farther south.  For now, wl
carry low to mid range chance pops for Wednesday night into
Thursday.  Surface Wet-bulb temperatures are expected to remain
above freezing during this period with little ice crystals falling
into the cloud-bearing layer.  Will need to watch those pavement
temperatures closely Wednesday night but not enough confidence at
this point to go with -zr/-zl. Possible the western CWA may see a
transition to -sn as the precip winds down on Thursday.

LONG TERM...

THURSDAY NIGHT THROUGH MONDAY...Forecast Confidence - Medium.

Potential for some light mixed precipitation lingering for a time
into Thursday night as weakening mid-level trof pushes east of WI,
and gets incorporated into southern stream deepening low pressure
over the far south.  Medium range guidance in fair agreement on this
low pressure taking a northeast track through the TN Valley,
eventually reaching the eastern Great Lakes on Friday.  At this
time, the precipitation shield from this system would remain
southeast of WI.  However there is time this system could take on
more negative tilt and track a little more northerly than westerly
on Friday, which could spread precipitation into southeast WI. Hence
can not totally rule out a wet end of the week. Approaching mid-
level short wave in increasing WNW steering flow should keep
southern system progressing eastward early in the weekend.

Said mid-level wave caught in that increasing westerly steering flow
may bring a period of light precipitation to the area around
Saturday, but Medium range guidance dissimilar in strength and track
of this wave as well as available moisture.  No significant cold air
intrusion is expected leading into the XMAS holiday with chances
decreasing for a deep, white snowcover.

AVIATION(09Z TAFS)...

VFR conditions expected to continue.  Patchy shallow late night
fog should not have a significant impact on aviation interests.

MARINE...

Nearshore...Northwest winds will continue to subside as high
pressure ridge passes across the region.  Winds will pick up from
the south Tuesday morning after the ridge passes by.  Gusts may
reach Small Craft Advisory levels by Tuesday afternoon, lingering
into the evening.

Open Waters...Northwest winds will continue to diminish as high
pressure ridge passes across Lake Michigan tonight.  Winds will pick
up from the south on Tuesday, as low pressure passes across Canada.
There may be a period of south to southwest wind gusts up to 35
knots across the northern Open Waters, so a Gale Watch has been
posted from late afternoon Tuesday through the evening.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...DDV
Tonight/Tuesday and Aviation/Marine...MBK
Tuesday Night through Monday...MBK
Hazardous weather outlook, Dec 17, 3:19 PM CST, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
319 PM CST Mon Dec 17 2018

WIZ046-047-051-052-056>060-062>072-182130-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
319 PM CST Mon Dec 17 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-182130-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
319 PM CST Mon Dec 17 2018

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

A Small Craft Advisory may be needed Tuesday afternoon into
Tuesday evening for gusty south to southwest winds.

Gusty north winds will likely reach Small Craft levels Friday into
Friday night, with a few gale force gusts possible.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-182130-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
319 PM CST Mon Dec 17 2018

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Gusty south winds may reach Gale force levels for a few hours from
later Tuesday afternoon into Tuesday evening across the northern
open waters of Lake Michigan. A Gale Watch has been issued for
this period.

Gale force northerly winds are possible Thursday night into
Friday, especially across the south half. Large waves are likely.

www.weather.gov/mkx

MBK

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:20 AM CSTGale WarningMKX22 hr

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.